Wisconsin, 2004

Flash Flood and Hail in Wisconsin, June 13, 2004

June 13, 2004 · NWS GRB · 5 events in 4 counties and zones

Thunderstorms developed in unstable air ahead of a surface trough that moved east across Wisconsin. Some of the storms produced torrential rain and large hail in central and north central Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air ahead of a surface trough that moved east across Wisconsin. Some of the storms produced torrential rain and large hail in central and north central Wisconsin. The largest hail, greater than 2 inches in diameter, fell in Marathon City (Marathon co.) where it damaged cars and broke windows. Torrential rains caused many of the streets in Stevens Point (Portage co.) to flood, and two underpasses had to be blocked off with 2.5 feet of water covering the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 13, 4:30 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 13, 4:30 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT SUN JUN 13 2004

.SHORT TERM...FLOOD POSSIBILITIES IN THE SOUTH AND DENSE FOG NEAR THE
LAKE EARLY TODAY ARE THE MAIN FORECAST CHALLENGES. SURFACE FEATURES HARD
TO FIND ON WEATHER MAPS DUE TO OUTFLOW BOUNDARIES. UPPER FEATURES A
LITTLE BETTER BUT STILL A BIT VAGUE. LOOKING AT SATELLITE PICTURES AND
RADAR MAKES ME BELIEVE THAT 06Z ETA HAS A GOOD HANDLE ON THE SITUATION
TODAY. THUNDERSTORMS WILL MOVE INTO WESTERN PORTION OF FORECAST AREA
THIS MORNING AND THE REMAINDER OF THE REGION DURING THE MIDDAY HOURS.
PRECIPITATION SHOULD EXIT BY EVENING AS SURFACE TROUGH SWINGS THROUGH
AND MID LEVEL DRYING TAKES PLACE. JUST A SLIGHT CHANCE OF A LEFTOVER
SHOWER THIS EVENING.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. FORECAST FOCUS ON
PRECIPITATION CHANCES THROUGH THE WEEK.

EVEN THOUGH THE ETA AND GFS AGREE TO KEEP MONDAY NIGHT AND TUESDAY DRY
THEY HAVE FLIP FLOPPED ON PRECIPITATION CHANCES DURING THESE PERIODS. IN
LIGHT OF THIS WILL LEAVE PRECIPITATION IN THE FORECAST GIVEN THE
UNCERTAINTY OF THE MODELS. LATE TUESDAY NIGHT THE ETA HINTS AT ANOTHER
ROUND OF SIGNIFICANT RAIN WITH ONE HALF OF AN INCH OR MORE ACROSS A GOOD
PORTION OF THE CWA WHILE THE GFS KEEPS THE BULK OF THE PRECIPITATION
SOUTH OF THE CWA. AGAIN THE UNCERTAINTY OF THE MODELS WARRANTS CHANCY
POPS AT THIS TIME.

LATER WEDNESDAY HIGH PRESSURE BUILDS IN THE AREA KEEPING WEDNESDAY
AFTERNOON AND NIGHT DRY. THIS RIDGE AND DRYING TREND WILL LAST THROUGH
THE REST OF THE WEEK AS THE GFS HAS DRIED THINGS OUT A BIT THURSDAY
NIGHT AND FRIDAY. THE SMALL AMOUNT OF QUICKLY MOVING PRECIPITATION IS
NOT ENOUGH TO LEAVE IN THE FORECAST. TEMPERATURES DURING THE EXTENDED
WILL BE AT OR BELOW NORMAL.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN ON SUNDAY
WIZ035>040-045-048>050-

&&

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 13, 5:00 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN JUN 13 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
TODAY. UPPER LEVEL LOW PRESSURE WILL COMBINE WITH WARM...MOIST AIR NEAR
THE GROUND TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS AND HAIL. IN ADDITION...THESE STORMS WILL
PRODUCE HEAVY RAINS THAT MAY CAUSE FLOODING. A FLOOD WATCH REMAINS IN
EFFECT ROUGHLY SOUTH OF HIGHWAY 29 THROUGH 3 PM TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.
ORGANIZED SEVERE THUNDERSTORMS SEEM TO BE UNLIKELY AT THIS POINT...BUT
THERE IS A POSSIBILITY OF HEAVY RAINS AND THE POTENTIAL FOR MORE
FLOODING. DRY WEATHER SHOULD FOLLOW FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

KIECKBUSCH/KALLAS
WWW.CRH.NOAA.GOV/GRB
RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 144 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Marathon

When
June 13, 6:19 AM CST
Where
Marathon County, Marathon
Measured
2.25 in hail
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.917, -89.833

Hail, Lincoln

When
June 13, 7:02 AM CST
Where
Lincoln County, Merrill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.183, -89.683

Hail, Langlade

When
June 13, 7:30 AM CST
Where
Langlade County, Deerbrook
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.233, -89.167

Flash Flood, Portage

When
June 13, 8:26 AM CST to 10:01 AM CST
Where
Portage County, Stevens Pt
Reported by
LAW ENFORCEMENT
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Hail, Langlade

When
June 13, 8:55 AM CST
Where
Langlade County, Pickerel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.367, -88.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410971, 5410972, 5410973, 5410975, 5410974.